Hail, Bexar
- When
- April 12, 3:39 PM CST
- Where
- Bexar County, 6.62 mi W of Leon Vly
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 29.470, -98.740
A thunderstorm produced nickel size hail in the Alamo Ranch subdivision in western San Antonio.
A dryline moved into a warm, moist airmass over South Central Texas and generated thunderstorms. Some of these storms produced large hail and one tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A dryline moved into a warm, moist airmass over South Central Texas and generated thunderstorms. Some of these storms produced large hail and one tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 12, 3:23 PM CST, 16 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 423 PM CDT Tue Apr 12 2022 .UPDATE... Thunderstorms have begun to form along the dryline and will continue to move toward the northeast. Low level wind shear is quite strong in the warm airmass to the east. Supercell thunderstorms will be possible as the dryline moves into this warm air and some storms could be severe. While large hail is the most likely threat, tornadoes will also be possible and SPC has issued a Tornado Watch for Burnet, Blanco, Hays, Travis, and Williamson Counties until 11 PM. && .PREV DISCUSSION... /ISSUED 208 PM CDT Tue Apr 12 2022/ SHORT TERM (Tonight through Wednesday Night)... Bottom line: confidence in storms developing somewhere in the area is higher than it was this morning. However, coverage is still expected to be widely scattered so not every location will be impacted. The forecast remains on track today with a somewhat diffuse dryline beginning to push across the Rio Grande just after 18Z, just a bit behind an H5 shortwave evident in water vapor imagery and RAP analysis that was over the Rio Grande Plains. Behind the dryline, we'll see RH dip into the teens and winds increase to 10-15 mph, and a Red Flag Warning remains in effect for our western counties through 9pm. One small storm on radar clipped our far southeastern counties early this afternoon, but otherwise skies are now clear west and continue to clear out east. If the dryline can tighten up the Td gradient a bit and advance east, it's ascending branch would easily mix out our capping inversion in tandem with the mid-level PVA-induced lift moving through. ACARS soundings and the 18Z DRT RAOB indicate the cap continues to weaken but is not quite fully eroded. With storms developing to our north from Menard to Runnels counties, we are gaining confidence that storm development is imminent somewhere in our area soon. Not 100% confident just yet, but we anticipate storms are likely to develop somewhere in the area between the longitudes of Rocksprings and Austin between 2:30-6pm. If they do they'll have 3kJ/kg to work with along with increasing deep layer shear near 40 knots. Mainly discrete, supercellular modes are favored initially, and large to very large hail will be the primary risk should storms develop, with damaging winds also possible. However, there is also a low-end threat for tornadoes, particularly over our far northeastern counties. Should storms develop, they'll likely be moving across the highly populated I-35 corridor during the evening rush hour before exiting our area to the east by 9pm. The warm, moist airmass will remain in place overnight. Expect the cold front to move in through the morning hours Wednesday. There is a very low chance for frontal showers or perhaps a storm in the morning over our far northeastern areas, but most guidance keeps this activity out of our area. That said, can't completely rule out an isolated severe storm in the morning along the US-77 corridor. Winds shift to the NW and advect in much drier air behind the front as well as clear skies. With temperatures not too much cooler, (highs still in the 80s and 90s), RH will likely dip into the single digits for many areas Wednesday afternoon. Winds will increase to 15- 22 mph over western and northern portions of the area and 10-18 mph for the Coastal Plains during the day gusts as high as 25-30 mph may occur along and west of I-35 for a few hours. Will hold the Fire Weather Watch as is for now but it will be upgraded to a Red Flag Warning after today's expires. Winds drop off quickly during the evening and we'll have some more comfortable lows by Thursday morning in the upper 40s north and 50s elsewhere. LONG TERM (Thursday through Tuesday)... A zonal flow aloft is forecast to prevail across the area from Thursday into Saturday. By Saturday afternoon into the evening, the flow shifts to the northwest and pushes a series of disturbances over our area. At the surface, an east to southeast wind is forecast for Thursday and shifting to the southeast and south during the day on Friday as a surface high pressure ridge develops across the region. The GFS solution likes to bring light QPF across the coastal plains and southeast counties on Friday afternoon while the ECMWF brings a cluster of storms across the Burnet and Llano Counties. The NAM is dry while the Canadian shows light QPF across the coastal plains during the morning period. Due to the uncertainties shown by the models, we are going for a slight chance for showers and storms mainly for areas southeast of Interstate 35. Dry weather conditions continue into the first part of the weekend. However, there is a lot of uncertainties during the Saturday and Sunday time frame. And here is why. The GFS pushes the frontal boundary across the Hill Country on Saturday afternoon with some light QPF across the Edwards Plateau and western Hill Country. The ECMWF and Canadian solutions keep the area dry with the boundary remaining to our north. By Sunday morning, the GFS pushes back the boundary to the north while the ECMWF and Canadian models push the frontal boundary to the south and into the Hill Country. So, this coming weekend could be dry for some people with some communities getting lucky with much needed rain. Rain chances continue on Monday and Tuesday as a stronger frontal boundary signal is evident in all medium range models. As far as temperatures go for later in the week into the weekend expect highs in the 80s and 90s on Thursday through Sunday and near 100 across the southwest on Saturday and Sunday afternoons. FIRE WEATHER... Fire weather concerns still in place for Thursday as near critical to critical weather exist for areas along and west of Highway 183. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 69 92 53 86 61 / 20 20 0 - - Austin Bergstrom Intl Airport 69 92 51 86 60 / 20 20 0 - - New Braunfels Muni Airport 69 94 52 88 61 / 20 - 0 - - Burnet Muni Airport 67 89 50 85 61 / 20 10 0 0 - Del Rio Intl Airport 66 92 55 92 66 / 0 0 0 0 0 Georgetown Muni Airport 69 92 50 85 59 / 20 20 0 0 - Hondo Muni Airport 67 95 52 92 61 / 10 0 0 - - San Marcos Muni Airport 68 94 51 88 60 / 20 20 0 - - La Grange - Fayette Regional 71 91 56 86 63 / 20 30 0 - - San Antonio Intl Airport 70 94 55 88 63 / 10 0 0 - - Stinson Muni Airport 71 98 57 91 65 / - 0 0 - - && .EWX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Wednesday morning through Wednesday evening for Atascosa-Bandera-Bexar-Blanco-Burnet-Comal-Dimmit-Edwards-Frio- Gillespie-Guadalupe-Hays-Karnes-Kendall-Kerr-Kinney-Llano-Maverick- Medina-Real-Travis-Uvalde-Val Verde-Williamson-Wilson-Zavala. Red Flag Warning until 9 PM CDT this evening for Dimmit-Edwards- Kinney-Maverick-Real-Uvalde-Val Verde-Zavala. && Short-Term/Aviation...Oaks Long-Term...05 Decision Support...Treadway
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 411 AM CDT Tue Apr 12 2022 TXZ171>173-183>194-202>209-217>225-228-130915- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 411 AM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Severe thunderstorms remain possible through this afternoon and evening. Large to potentially very large hail reaching 2 inches in diameter, as well as damaging wind gusts will be the primary threats in any storms that develop. The secondary threat of an isolated tornado exists as well, particularly along and east of US 281. Near critical to critical fire weather conditions are expected across portions of the Southern Edwards Plateau and Rio Grande Plains this afternoon. A Red Flag Warning has been issued along and west of US 83, effective from 1-9 PM CDT. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Near critical to critical fire weather conditions are expected areawide Wednesday afternoon behind a departing cold front. A Fire Weather Watch has been issued along and west of a Karnes City - Seguin - Round Rock line, effective from 10 AM - 8 PM CDT. Elevated to near critical fire weather conditions are anticipated across most of South-Central Texas once again on Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Austin/San Antonio TX
439 PM CDT Tue Apr 12 2022
TXZ172-173-122215-
Williamson TX-Burnet TX-
439 PM CDT Tue Apr 12 2022
...Strong thunderstorms will impact portions of northwestern
Williamson and northeastern Burnet Counties through 515 PM CDT...
At 438 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kempner to Shady Grove. Movement was
northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bertram, Florence, Mahomet, Sunnylane, Joppa, Watson, Briggs and
Shady Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1100 PM CDT for south central
Texas.
&&
LAT...LON 3091 9783 3087 9763 3070 9817 3103 9818
3103 9791
TIME...MOT...LOC 2138Z 225DEG 37KT 3104 9805 3083 9811
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BRADYThe Austin/San Antonio radar (KEWX), 74 km away, was scanning. The volume nearest the first event began at 21:40 UTC.
7 hail, 1 tornado. Local standard time, as filed.
A thunderstorm produced nickel size hail in the Alamo Ranch subdivision in western San Antonio.
A thunderstorm produced nickel size hail on Babcock Rd. approximately 0.75 miles north of Loop 1604 in northwestern San Antonio.
A thunderstorm produced quarter size hail in the Shavano Highlands subdivision in Shavano Park.
A thunderstorm produced quarter size hail in the Stone Oak section of San Antonio.
A thunderstorm produced ping pong ball size hail in Briggs.
The Florence tornado formed just east of SH195 and the first observed damage to trees and some homes were seen along Ramms Drive. At this area significant tree damage was observed with several large mature oak trees uprooted. The damage in this area was rated EF1. The tornado continued east and crossed CR228 where more tree damage was seen. The tornado turned toward the east-northeast and likely remained on the ground east of CR228 (Doppler radar indicated a tornado debris signature). After approximately 1.3 miles the storm turned back to the east before it neared the Williamson/Bell County line about 0.15 miles west-northwest of CR231 in far northern Williamson County. A mobile home was shifted off its foundation at this location on the county line and multiple large oak trees were snapped and uprooted. This damage was also rated EF1. While in Williamson County this tornado had a maximum width of 500 yards and maximum winds of near 100 mph with a path length of 3.54 miles.
A thunderstorm produced 1.5 to 2 hail at TPC Pkwy. and Bulverde Green in northern San Antonio.
A thunderstorm produced quarter size hail in Andice.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyThe tornado archive for Texas, 2022Warnings in Texas, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021320, 1021321, 1021323, 1021325, 1021327, 1021318, 1021329, 1021331.